Tennessee, 2004

Damaging Wind in Tennessee, May 22, 2004

May 22, 2004 · NWS MRX · 1 event in 1 county or zone

One tree was reported down in Tusculum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down in Tusculum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:40 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 22, 1:40 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT MAY 22 2004

.SHORT TERM...(TONIGHT AND SUNDAY)...LITTLE CHANGE IN THE PERSISTENT
TROUGH WEST/RIDGE EAST UPPER AIR PATTERN IMMANENT PER LATEST MODEL
AND ENSEMBLE DATA. MODEL TIME HEIGHTS DEPICT INCREASINGLY DRY
MOISTURE PROFILE BY SUNDAY AFTERNOON. MODERATE INSTABILITY IS
PROJECTED WHICH COULD GENERATE ISOLATED DIURNAL CONVECTION AGAIN.
ANTICIPATE SPARSE COVERAGE HOWEVER BASED ON THE RELATIVELY DRY
ATMOSPHERE AND LOW-LEVEL SUBSIDENCE DEPICTED...AND WILL CONTINUE
WITH ONLY SLIGHT CHANCE POPS IN MOST ZONES. A COMBINATION OF MODEL
GUIDANCE CONSENSUS AND PERSISTENCE WAS USED FOR TEMPS.

.LONG TERM...(SUN NIGHT THROUGH SAT)...LOOKS LIKE ATMOSPHERE SHOULD
BE A BIT MORE MOIST AND UNSTABLE MONDAY AND TUESDAY...ALTHOUGH WEAK
VORT ENERGY MAY STAY MORE TO OUR NORTH.  HOWEVER...WILL GO WITH
20 POPS SOUTH AND CENTRAL VALLEY AND 30 ELSEWHERE. MODELS STILL IN
SOME DISAGREEMENT FURTHER OUT...AND CONFIDENCE IS NOT HIGH.  WILL
GENERALLY FOLLOW HPC SOLUTION FROM THIS MORNING...WHICH BRINGS FRONT
CLOSE TO OUR NORTHERN AREAS WEDNESDAY...THEN WASHES IT OUT.  WILL GO
WITH 30 TO 40 POPS WEDNESDAY...THEN JUST SLIGHT CHANCE THU THROUGH
SAT IN THE AFTERNOON AND EVENING.  IF LATEST GFS RUN CORRECT...MAY
SEE FRONTAL PASSAGE...AND DRIER AIR.  WILL HAVE TO WATCH LATER
RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   66  89  66  89 /  20  10  10  20
Knoxville, TN   67  88  67  86 /  20  10  10  20
Bristol, TN   62  86  61  84 /  30  10  10  30
Oak Ridge, TN   66  87  65  86 /  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 22, 4:45 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT MAY 22 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-231000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE
BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL
CONTINUE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, May 22, 5:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CHATUGE DAM             35.00N 83.79W
05/22/2004                   CLAY               NC   LAW ENFORCEMENT

            TREES DOWN ON HINTON ROAD.

&&
Special weather statement, May 22, 5:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT SAT MAY 22 2004

TNZ082-222300-
BLEDSOE-
540 PM CDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER BLEDSOE COUNTY THROUGH 600 PM CDT...

AT 535 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER BLEDSOE COUNTY MOVING NORTHEAST AROUND 15 MPH.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS UP
TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. THIS HEAVY
RAINFALL MAY CAUSE SOME MINOR FLOODING OF LOW LYING AND FLOOD PRONE
AREAS.

DMG
Local storm report, May 22, 6:13 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 WNW MURPHY            35.12N 84.09W
05/22/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES.

&&

The radar

The Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 22, 7:30 PM EST
Where
Greene County, Tusculum
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
36.167, -82.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395251.